|Long-term Viramune Effects
Oct 12, 2003
Hi, hope you can shed some light on the side effects I have been having with my regimen. First, a litle history. Positive since 9/93, didn't start HAART until 1/96. First regimen was Viracept, Viramune and Zerit (w/ 8mg of loperamide a day to control viracept diarrhea). I was on this combo until 2/03 (7 YEARS! side effects managable, T-cells ranged from 500 to 1150, VL undetectable).
By liver enzymes and an ultrasound, found I had a "fatty" liver. Doctor took me off Viramune and Zerit, and substituted Viread and Epivir along with the old standards Viracept and loperamide. I have had a VL around 1,200 since.
This new combo has caused me horrible flatulance (just in the gut though, no breaking wind). I eat and my gut starts churning for hours on end. Now my urine has gotten darker, and I feel extremely weak/tired after taking a dose of my meds. I have fallen asleep twice already, in the middle of the day, AT THE OFFICE no less. I weighed myself today and in horror noticed I have lost 20 pounds, but then again, I haven't been eating as I used too. (Not hungry, used to be junk food junkie, but food just doesn't appeal to me any more).
Question: Has the viramune caused permanent liver damage, to the point that the side effects of Viread would be pronounced? Liver enzymes had gone back to normal after Viramune sessation, but the stubborn VL remains at 1200.
Sorry this is so long-winded, but I wanted to give a thorough background of my life on HAART. Thanks for your view on the subject, I look forward to your response.
Response from Dr. Conway
Viramune-associated hepatic toxicity occurs mostly in the first 6-12 weeks of therapy. Although some percentage of hepatic toxicity continues to occur over time in patients on Viramune, the incidence is NO DIFFERENT from that observed in other patients. We know this based on the analysis of patients enrolled in clinical trials in which nevirapine was compared to something else.
Therefore, I think it is highly unlikely that there is long-term liver damage due to nevirapine. It is also unlikely that any of the side effects you are experiencing on your current therapy are due to anything other that the therapy itself. Your old therapy was not bad, and you had a good response to it. A possible approach might be to go back to it but substitute one of the drugs (Zerit or Viramune) for something new and see how your liver does.
Is New-Fill Illegal?
Ziagen - risky?
- Oral Sex On A Woman And HIV Transmission Risk
- Is Sore Throat A Symptom Of Ars?
- Penis Discharge After Deep Kissing Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- White Discharge After Anal Sex With Condom Does It Mean I Have HIV
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.